Institutional members access full text with Ovid®

Interaction of St Johns wort (Hypericum perforatum) with clozapine

Van Strater, Annelies C.P.a; Bogers, Jan P.A.M.b

International Clinical Psychopharmacology: March 2012 - Volume 27 - Issue 2 - p 121–124
doi: 10.1097/YIC.0b013e32834e8afd
Case Report

St John’s wort (Hypericum perforatum) is notorious for its ability to induce the enzymes of the P450 system. Especially, it induces CYP1A2 and CYP3A4, enzymes that are closely involved in the metabolism of clozapine. We present a patient with schizophrenia, who was stable on a fixed dose with stable plasma level of clozapine, and who deteriorated after she started self-medicating with St John’s wort. The reduced plasma clozapine level and the psychiatric condition normalized after the withdrawal of St John’s wort. It is possible that, beside the induction of P450-enzymes, the induction of P-glycoprotein by St John’s wort aggravated psychiatric deterioration of the patient. Physicians should be alert to patients self-medicating with over-the-counter medicines, especially when these medicines can lower clozapine concentrations below the therapeutic range.

aDepartment Duin & Bollenstreek

bDepartments of Haagstreek, Midden-Holland, and Duin & Bollenstreek, Psychiatric Centre Rivierduinen, The Netherlands

Correspondence to Annelies C.P. Van Strater, MD, Department Duin & Bollenstreek, Psychiatric Centre Rivierduinen, Componistenlaan 248, 2215 ST Voorhout, The Netherlands Tel: +31 252 243 400; fax: +31 252 243 446; e-mail: a.vanstrater@ggzduinenbollenstreek.nl

Received July 20, 2011

Accepted October 25, 2011

© 2012 Lippincott Williams & Wilkins, Inc.